ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO055

A Case of Membranous Nephropathy Post SARS-CoV-2 Vaccination

Session Information

Category: Coronavirus (COVID-19)

  • 000 Coronavirus (COVID-19)

Authors

  • Osorio, Luis G., HCA Florida Citrus Hospital, Inverness, Florida, United States
  • Rodriguez, Esteban, HCA Florida Citrus Hospital, Inverness, Florida, United States
  • Padala, Smita, HCA Florida Citrus Hospital, Inverness, Florida, United States
Introduction

Emergency use authorization and mass vaccination programs worldwide have lowered the burden of the COVID-19 pandemic. Vaccine complications not previously seen in clinical studies continue to manifest. We present a case of membranous nephropathy (MN) following the SARS-CoV-2 vaccination with successful treatment.

Case Description

Our patient is a 58-year-old woman with past medical history of hypothyroidism seen at a nephrology clinic for evaluation of new onset symptoms of dyspnea, severe bilateral pedal edema, and proximal muscle weakness for 4 months. The patient had 3+ proteinuria and microscopic hematuria on urinalysis obtained by primary care provider. She also had a rapid decline in serum albumin to 2.2 g/dL and new onset hypercholesteremia at 415 mg/dL. Before initial presentation, she had normal labs and no symptoms.
Upon presentation to our nephrology clinic, the patient had proteinuria of 2,360 mg/day on a 24-hour urine collection, random urine protein-to-creatinine ratio (UPCR) of 5,459 mg/g and random urine albumin-to-creatinine ratio (UACR) of 3,539 mg/g. She had no risk factors for chronic kidney disease. The only recent change in the health management of the patient was the administration of two doses of the SARS-CoV-2 vaccine several weeks prior to presenting with her initial symptoms 4 months ago.
The phospholipase A2 receptor (PLA2R) antibody was elevated at 287 IU/mL. Serological tests for other sources of proteinuria were negative. Renal biopsy performed was consistent with primary MN. The patient was started on rituximab infusion given 2 weeks apart based on Mentor Trial. Additional treatment included apixaban, sulfamethoxazole/trimethoprim DS, losartan, and L-carnitine.
After two doses of rituximab, she had resolution of dyspnea, pedal edema and muscle weakness. Repeat labs revealed UPCR to 1000 mg/g, UACR to 629 mg/g, improvement of PLA2R to 8 IU/mL. Our patient achieved immunological remission and partial clinical remission.

Discussion

This case illustrates a potential association of the SARS-CoV-2 vaccination and autoimmune mimicry leading to MN. We hope that this will help clinicians become aware of a potential complication not widely recognized and an effective management strategy. We hope further investigations of this possible association are performed as more cases are discovered.